Thunderstorm Wind, Berrien
- When
- May 20, 10:25 PM EST
- Where
- Berrien County, 4 mi S of Niles
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.783, -86.250
Emergency management reported trees down in Bertrand.
3 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at May 20, 6:20 PM EST, 4 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 620 PM EST THU MAY 20 2004 .AVIATION... EXPECTING COVERAGE OF THUNDERSTORMS TO INCREASE OVER THE NEXT SEVERAL HOURS AS CAP THAT HAS BEEN IN PLACE MUCH OF THE DAY FINALLY BEGINS TO BREAK AS AN UPPER LEVEL SYSTEM APPROACHES. MAIN AREA OF CONVECTION TO WATCH IS IN NORTHERN IL AND EASTERN IOWA...BUT SOME ACTIVITY HAS BEEN DEVELOPING ACROSS SW LWR MI OVER THE PAST HOUR. TIMING/LOCATION OF ACTIVITY AT THIS TIME IS RATHER DIFFICULT. HAVE OPTED TO GO WITH VCTS AT BOTH SITES KEYING IN ON THE COMPLEX OVER IA/IL. TRENDS WILL BE MONITORED OVER THE NEXT SEVERAL HOURS. COULD VERY WELL BE AN EXTENDED PERIOD OF PRECIPITATION LATER TONIGHT INTO EARLY FRIDAY. AGAIN...WILL NOT GO TO CRAZY WITH PRECIP RIGHT NOW. CIGS/VSBYS WILL DROP INTO THE MVFR RANGE...WITH STRONGER CELLS PRODUCING INSTANCES OF IFR/POSSIBLY LIFR. AGAIN...WILL MONITOR TRENDS. THINGS LOOK TO BE DRIER BY FRI AFTN AS MAIN BOUNDARY BEGINS TO SHIFT BACK NORTH. && .PREVIOUS DISCUSSION... SHORT TERM... MAIN CONCERN IN SHORT TERM WILL BE SVR/HVY RAIN THREAT FOR TONIGHT. LOW CLOUDS CONTINUE TO HANG IN OVER THE AREA THIS AFTERNOON. LATEST SFC ANALYSIS SHOWS FRONTAL BOUNDARY TO THE NW EXTENDING FROM NE WISCONSIN BACK THROUGH CENTRAL IOWA. AIRMASS OVER THE REGION AHEAD OF THE FRONT CONTINUES TO DESTABILIZE AS LATEST LAPS SOUNDINGS IN THE WESTERN CWA HAS CAPES OVER 2000J/KG AND LI -5. SATELLITE AND RADAR NOT INDICATING AND VISIBLE OUTFLOW BOUNDARY FROM EARLIER MCS THAT MOVED ACROSS MI THIS MORNING LEAVING NOT MUCH IN THE WAY OF A GOOD TRIGGER/FOCUS FOR CONVECTIVE DEVELOPMENT. EXPECT BETTER CHANCE FOR TSTORMS TO FIRE LATE THIS AFTERNOON/EARLY THIS EVENING AS FRONT WILL SAG SE TOWARD SOUTHERN LAKE MICHIGAN AND INTO NE IL. ALSO EXPECT SIMILAR TIMING IN UPPER DISTURBANCE FCST TO MOVE ACROSS THE MIDWEST. WHILE WIND FIELD DOES APPEAR SUFFICIENT TO SUPPORT SUPERCELL DEVELOPMENT...LOW LEVEL SHEAR RATHER WEAK SUGGESTING MAIN SVR THREAT WILL BE DAMAGING WINDS AND SOME LARGE HAIL. WEST/EAST ORIENTATION OF FRONT TONIGHT WILL BRING THE POTENTIAL FOR SOME HEAVY RAIN WITH THE STORMS AS AXIS OF THETAE RIDGE CURRENTLY OVER THE NORTHERN CWA WILL SLOWLY SHIFT SOUTH AND PRECIP WATER AROUND 1.5 TO 1.75 INCHES. LATER TONIGHT BEST FOCUS FOR CONVECTION APPEARS TO SHIFT TO THE WEST TOWARD IA/NE AS 50KT LLJ IN THE CENTRAL PLAINS COINCIDES WITH POSITION OF FRONTAL WAVE AND THETAE AXIS SUGGESTING BEST POTENTIAL FOR MCS DEVELOPMENT AFTER MIDNIGHT. THIS MAY BRING ADDITIONAL PRECIP INTO THE AREA BY THE EARLY MORNING HOURS BUT NW/SE ORIENTATION OF 850-300MB THICKNESSES SUGGEST ANY MCS ACTIVITY TO OUR WEST MAY TRACK SOUTH OF THE CWA. DEVELOPMENT ALONG FRONT APPEARS TO BE A GOOD BET THIS EVENING...ONLY QUESTION IS AMOUNT OF COVERAGE. WILL PROBABLY STAY WITH SCT WORDING AND HIGH CHANCE POPS OR BUMP UP TO LIKELY/60POP. FRONT STALLS OUT JUST SOUTH OF THE CWA THEN BEGINS TO LIFT BACK NORTH THROUGH THE AREA ON FRIDAY KEEPING THE CHANCE FOR SH/TSRA IN THE FCST. TEMPS COULD BE A LITTLE TRICKY FRIDAY DEPENDING ON HOW QUICKLY NORTHWARD RETURN OF FRONT OCCURS. RIGHT NOW FWC APPEARS TO BE GOOD COMPROMISE BETWEEN MAV AND MET NUMBERS. WILL RANGE FROM NEAR 80 IN THE NE TO M80S IN THE SOUTH. GUIDANCE CLOSE AND REASONABLE ON LOWS TONIGHT WITH 60-65 FROM NORTH TO SOUTH. LONG TERM FRIDAY NIGHT THROUGH THURSDAY... MODELS IN GOOD AGREEMENT THAT FRONT WILL LIFT BACK NORTH INTO CENTRAL MI FRI NIGHT AS SHRTWV DIGS INTO UPPER TROUGH OVER WRN U.S.. FRONT SHOULD THEN REMAIN NEARLY STATIONARY FROM CENTRAL PLAINS TO UPPER GRTLKS OVER THE WEEKEND WITH A SERIES OF WK SHRTWVS LIFTING NE ALONG IT. CANT RULE OUT SOME AFTN/EVE TSTMS AS AIRMASS OVER THE AREA WILL BE QUITE UNSTABLE. ALSO SOME POTENTIAL FOR TSTMS FORMING TO OUR NW CLOSER TO THE FRONT PROPAGATING INTO THE MOIST/UNSTABLE AIR OVER OUR AREA. THUS, HAVE LEFT A LOW POP IN THROUGH THE WEEKEND WITH BEST CHANCES SUN NGT AS MODELS FCSTG A LITTLE STRONG SHRTWV TO MOVE ACROSS THE GRTLKS AT THAT TIME. IN WAKE OF THIS SYSTEM SHOULD BE A LITTLE COOLER/DRIER ON MON WITH FRONT MOVG BACK NORTH AGAIN WITH CHC OF TSTMS TUE-WED. GFS/GEM/ECMWF ALL INDICATING A LITTLE DEEPER UPPER LEVEL TROF MOVG OVER THE GRTLKS LATE NEXT WEEK. THIS SHOULD ALLOW SFC FRONT TO MOVE WELL SOUTH OF THE CWA... THUS GOING WITH DRY FCST FOR THU. NO SGFNT CHANGES NEEDED TO MOS TEMPS DURING LONG TERM PERIOD. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. &&
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE NORTHERN INDIANA 520 AM EST THU MAY 20 2004 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-211030- ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI- CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN- GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN- LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH- PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN- STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN- WILLIAMS OH- INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN... BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN... BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE... DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN... FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY... GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK... HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE... KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION... MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON... NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA... PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE... SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE... THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT... WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE 520 AM EST THU MAY 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE...MAINLY THIS AFTERNOON AND TONIGHT. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS AS A COOL FRONT MOVES INTO THE AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SEVERE STORMS PRODUCING LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE FRIDAY AND SATURDAY. ADDITIONAL THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED TODAY OR EARLY TONIGHT. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 925 PM EST THU MAY 20 2004 INZ003>009-012>018-MIZ077>081-OHZ001-002-004-005-015-210700- ALLENIN-BERRIEN-BRANCH-CASSMI-DEFIANCE-DEKALB-ELKHART-FULTONIN- FULTONOH-HENRY-HILLSDALE-KOSCIUSKO-LAGRANGE-LAPORTE-MARSHALL-NOBLE- PAULDING-PULASKI-ST JOSEPHIN-ST JOSEPHMI-STARKE-STEUBEN-WHITLEY- WILLIAMS- 1025 PM EDT (925 PM CDT) THU MAY 20 2004 ...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 2 AM EST (3 AM EDT)... WATCH NUMBER 226 IS IN EFFECT FOR FAR SOUTHWEST LOWER MICHIGAN... MUCH OF NORTHERN INDIANA AND A PORTION OF NORTHWEST OHIO. THE WATCH INCLUDES THE FOLLOWING COUNTIES... IN MICHIGAN... BERRIEN...CASS SAINT JOSEPH...BRANCH AND HILLSDALE. IN NORTHERN INDIANA... LA PORTE...SAINT JOSEPH...ELKHART...LAGRANGE...STEUBEN...STARKE... MARSHALL...KOSCUISKO...NOBLE...DE KALB...PULASKI...WHITLEY...FULTON AND ALLEN COUNTIES. IN NORTHWEST OHIO...WILLIAMS...FULTON...DEFIANCE...HENRY AND PAULDING. SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE TONIGHT AS A COLD FRONT MOVES INTO THE AREA. SKIP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1002 PM EST THU MAY 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0950 PM TSTM WND GST MICHIGAN CITY 41.71N 86.88W
05/20/2004 60 MPH LA PORTE IN COAST GUARD
MEASURED AT MICHIGAN CITY COAST GUARD
&&
HITCHCOCKThe Northern Indiana radar (KIWX), 66 km away, was scanning. The volume nearest the first event began at 03:24 UTC.
3 thunderstorm wind. Local standard time, as filed.
Emergency management reported trees down in Bertrand.
Emergency reported trees down in Edwardsburg.
Trained spotter reported numerous trees down southwest of White Pigeon.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398945, 5398946, 5398947.